Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 46, NWS Melbourne, FL

May 27, 2022Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 27, 2022, 7:39 PM EDT for Brevard County, Florida. It was in force for 23 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2022, 7:39 PM EDT (23:39 UTC)
Expired
May 27, 2022, 8:02 PM EDT
In force
23 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brevard County, FL

What was reported inside it

TimeReportWhereRemark
May 27, 7:39 PM EDTHAIL 0.751 W Melbourne, FLREPORT OF DIME SIZE HAIL NEAR THE INTERSECTION OF CROTON RD AND BRIDLE PATH RECEIVED VIA SOCIAL MEDIA.
May 27, 7:39 PM EDTHAIL 0.881 W Melbourne, FLWEATHER SERVICE EMPLOYEES OBSERVED NICKEL SIZED HAIL IN THE WEATHER FORECAST OFFICE PARKING LOT.
May 27, 7:43 PM EDTHAIL 0.881 Nw Melbourne, FLREPORT OF DIME TO NICKEL SIZED HAIL IN THE 2100 BLOCK OF CHERYL CT IN MELBOURNE RECEIVED VIA SOCIAL MEDIA.
May 27, 7:45 PM EDTHAIL 0.751 Wnw Melbourne, FLPUBLIC REPORTS DIME SIZED HAIL NEAR THE INTERSECTION OF CROTON RD AND FATZLER RD.
May 27, 7:50 PM EDTHAIL 0.881 Ne Melbourne, FL**DELAYED REPORT** TRAINED SPOTTER REPORTS NICKEL AND PENNY SIZED HAIL NEAR YOUNG STREET
May 27, 7:59 PM EDTTSTM WND GST 48Patrick Sfb, FLMEASURED WIND GUST OUT OF THE SOUTH 41 KNOTS/48 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS52 KMLB 272339
SVRMLB
FLC009-280015-
/O.NEW.KMLB.SV.W.0046.220527T2339Z-220528T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
739 PM EDT Fri May 27 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Brevard County in east central Florida...

* Until 815 PM EDT.

* At 739 PM EDT, a severe thunderstorm was located over Indian
  Harbour Beach, or over Satellite Beach, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Palm Bay, Melbourne, Cocoa Beach, Satellite Beach and Cape
  Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2802 8053 2810 8072 2848 8057 2845 8050
      2839 8056 2832 8057 2819 8056 2806 8050
TIME...MOT...LOC 2339Z 205DEG 18KT 2814 8059 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Pendergrast
1 follow-up statement
117 
WWUS52 KMLB 280002
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
802 PM EDT Fri May 27 2022

FLC009-280012-
/O.CAN.KMLB.SV.W.0046.000000T0000Z-220528T0015Z/
Brevard FL-
802 PM EDT Fri May 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREVARD COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2802 8053 2810 8072 2848 8057 2845 8050
      2839 8056 2832 8057 2819 8056 2806 8050
TIME...MOT...LOC 0000Z 205DEG 18KT 2817 8057 

$$

Pendergrast

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:16 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 27, 3:16 PM EDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
316 PM EDT Fri May 27 2022

.DISCUSSION...

Current-Tonight...As of around 230pm, a line of showers and storms
has developed ahead of an approaching weak front, which is currently
located over northern Florida/SE Georgia. Meanwhile, showers
continue to drift NE across Martin and southern St Lucie Counties.
For the remainder of the afternoon, shower and lightning storms
are expected to increase in coverage, as moisture increases ahead
of the front and a sea breeze collision occurs over the coastal
counties. Activity is expected to continue into the evening hours
across much of the area, diminishing from I-4 northward beginning
this evening, with showers and a few storms persisting along the
Treasure Coast through the overnight hours. Have introduced a
slight chance back to areas north and west of I-4 late, as
mesoscale models suggest another weak line of showers developing
ahead of the front late tonight into the early hours of Saturday.
Until then, wind gusts of 40-50mph, small hail, and brief
torrential downpours will be possible this afternoon, supported by
the 15Z XMR sounding, which shows 500mb temps around
-8 to -9C and increasing DCAPE values.

After highs in the lower 90s this afternoon, overnight lows will
be seasonable, in the upper 60s to lower 70s. Southerly winds from
late this morning will become SW inland and SE along the coast, as
the sea breezes develop. Then, becoming light overnight.

Sat-Sat Night(modified previous)...Upper troughing along the
Eastern Seaboard gradually pushes into the western Atlc and
weakens during this time. At the surface, a weak front across
north FL will weaken further and lose its identity due to lack of
support. Ample moisture will exist south of I-4 (PWATs:
1.50-2.00") to support SCT-NMRS (60-70pct) convection here and
only ISOLD-SCT (30-50pct) northward. Sea breeze collisions will
play a role late in the day/evening. A few strong storms will be
possible. Light SWRLY flow across ECFL, but winds will turn ESE at
the coast with sea breeze formation and penetration inland, but
revert back to offshore again later in the evening/overnight as a
weak pgrad lies across the area. Highs in the U80s at the coast
and near 90 to L90s inland. Overnight lows generally in the U60s
to L70s, likely M70s across the barrier islands.

Sun-Fri(previous)...Adequate moisture lingers over the area thru
the extended as deepening onshore flow takes over Sun night/early
Mon lasting well into the period. Still some continued uncertainty
with medium range models as the GFS remains hell-bent on
developing a weak tropical low well east of the central FL coast
Wed night/Thu and a stronger system over the FL Straits on Fri.
For now, expect sea breeze collisions across the central peninsula
late Sun, then with a deepening - more stable onshore flow, a
higher threat for convection at night and in the morning across
the coast and an increasing threat over the interior (WC FL) in
the afternoon and early evening periods. We keep the highest PoPs
(50-60pct) south of Orlando once again on Sun, then a 30-50pct
average areawide the remainder of the upcoming work-week, though
at some point PoPs may have to be better aligned showing highest
chances inland once the models show some better consistency. Also,
the models do show some weak troughiness aloft across the central
peninsula near mid-week that could enhance daily convection.

With the onshore flow next week, high temperatures will fall to near
M80s at the coast and U80s to around 90 interior. Lows in the U60s
to L70s.

&&

.AVIATION...
Increased rain chances as a weak frontal boundary flattens out
across north Florida. Line of convection approaching DAB-ISM-MCO-
SFB will continue eastward towards the coast. Additional
convective development expected along sea breeze boundary this
afternoon, especially near MLB-TIX. TEMPOS at most terminals from
around 19Z to 01Z. VIS reductions to IFR/LIFR in convection and
gusty winds in proximity. Multiple rounds of showers/storms
possible through the night, especially at Treasure Coast terminals
who carry VCSH through the period.  Increased rain chances
continue Saturday, so VCSH resuming around 12Z or continuing for
all terminals.

&&

.MARINE...

Rest of Today-Tonight...After a lull early this afternoon across
the Atlantic waters, shower and storm coverage is expected to
increase, becoming scattered to numerous this afternoon and
through the overnight hours. A few storms will be capable of wind
gusts in excess of 35kts, both across inland lakes and over the
ocean waters. S winds 15-20kts this afternoon decreasing to around
15kts and veering SW by midnight. Until then, small craft should
continue to exercise caution. Seas 3-4ft becoming 2-3ft late
tonight.

Sat-Tue(modified previous)...Generally favorable boating
conditions continue outside of showers and storms. SSW winds
Saturday morning will transition S, then onshore Sat afternoon
into Sun. Then, a deeper onshore (ERLY) flow regime sets up Mon
lasting well into next week. Wind speeds AOB 15 kts. Seas average
2- 3 ft. However, SCT showers and ISOLD lightning storms will
remain in the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  71  88 /  30  40  20  40
MCO  73  91  71  92 /  30  60  20  50
MLB  73  87  71  88 /  50  70  30  50
VRB  71  88  70  88 /  50  70  40  50
LEE  72  89  71  91 /  20  30  10  40
SFB  72  90  71  91 /  30  60  20  40
ORL  75  92  74  93 /  30  60  20  50
FPR  71  88  69  88 /  40  70  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECAST...Leahy
RADAR/DSS....Weitlich
AVIATION...Haley
Hazardous weather outlook, May 27, 10:13 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1013 AM EDT Fri May 27 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-280000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1013 AM EDT Fri May 27 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected across much of
the area today, with highest coverage expected in the early to mid
afternoon along and north of the I-4 corridor. Thunderstorms will
develop along the sea breeze boundary, with activity expected to
push towards the coast through the early evening. Hazards from
thunderstorms today include wind gusts of 40 to 50 mph, frequent
lightning and small hail. Sufficient moisture and slower storm
motion will also lead to the threat of minor flooding with 1 to 3
inches of rain possible in a short period of time.

.RIP CURRENT IMPACT...
A moderate risk of rip currents will be present at all east
central FL beaches today. Use caution if entering the surf zone
and only swim in sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous thunderstorms that move over the Atlantic
and intracoastal waters and inland lakes will be capable of
producing wind gusts of 35 knots or greater. Boaters should seek
safe harbor when storms threaten.

.WIND AND SEA IMPACT...
South to southeast winds will increase this morning to 15 to 20
knots across the local Atlantic waters. Small craft should
exercise caution through early tonight.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Coverage of showers and lightning storms will remain high through
early next week as an approaching frontal boundary lingers over
the area through early next week. Cloud to ground lightning
strikes, gusty winds, torrential rainfall, and small hail will be
possible in any stronger storms which develop.

The rip current risk is expected to remain moderate for the next
several days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Smith/Leahy

In the hours before

Special weather statement, May 27, 3:31 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
331 PM EDT Fri May 27 2022

FLZ141-272000-
Coastal Volusia FL-
331 PM EDT Fri May 27 2022

...A strong thunderstorm will impact portions of east central Volusia
County through 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Daytona Beach Shores, or near Port Orange, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and Holly
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2908 8089 2905 8098 2920 8108 2926 8098
TIME...MOT...LOC 1931Z 239DEG 25KT 2918 8093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pendergrast
Local storm report, May 27, 3:49 PM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
349 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     WILDFIRE         1 NNW SHARPES           28.46N  80.77W
05/27/2022  M8 ACRE          BREVARD            FL   EMERGENCY MNGR

            *** 1 INJ *** A SMALL WILDFIRE INVOLVING VEGETATION AND
            HOMES DESTROYED 4 HOMES, WITH AN ADDITIONAL 4 HOMES
            DAMAGED. 1 RESPONDER WAS TRANSPORTED FOR HEAT
            EXHAUSTION.

&&

EVENT NUMBER MLB2200220

JP
Special weather statement, May 27, 7:37 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
737 PM EDT Fri May 27 2022

FLZ647-747-280000-
Southern Brevard Barrier Islands FL-Mainland Southern Brevard FL-
737 PM EDT Fri May 27 2022

...A strong thunderstorm will impact portions of southeastern Brevard
County through 800 PM EDT...

At 737 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indian Harbour Beach, or over Melbourne, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Cocoa Beach, Satellite Beach and Cape Canaveral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!

&&

LAT...LON 2802 8055 2809 8071 2817 8071 2841 8062
      2842 8062 2842 8061 2839 8056 2839 8057
      2819 8056 2808 8051
TIME...MOT...LOC 2337Z 205DEG 19KT 2813 8061

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:31 PM EDTSpecial Weather StatementMLBVolusia29 min
May 27, 7:37 PM EDTSpecial Weather StatementMLBBrevard23 min
May 27, 7:46 PM EDTSpecial Marine WarningMLB44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.